Georgia, 2003

Tornado and Damaging Winds in Georgia, February 22, 2003

February 22, 2003 · NWS CAE · 6 events in 5 counties and zones

5 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$310,000
Crop damage
$2,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 22, 3:25 AM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Feb 22, 3:25 AM EST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
325 AM EST SAT FEB 22 2003

DISC:  07Z SURFACE ANALYSIS SHOWS SURFACE LOW DEVELOPING ACROSS
LA/MS THIS MORNING. WEAK WARM FRONT STILL SOUTH OF MOST OF THE CWA
THIS MORNING.

SATELLITE/OBS SHOWS LOTS OF CLOUDS ACROSS THE AREA. 88D SHOWS WIDELY
SCATTERED -RA/-SHRA ACROSS THE AREA AS WELL. BIG CONCERN STILL
REMAINS POSSIBILITY OF DAMAGING WINDS AHEAD OF COLD FRONT TODAY.
MODEL TIME SECTIONS/BUFKIT ALL SHOW STRONG LOW LEVEL JET OF AROUND
60 KTS THIS AFTERNOON. ALTHOUGH WIND FIELDS FAIRLY
IMPRESSIVE...INSTABILITY ONLY WEAKLY/MODERATELY UNSTABLE. CONVECTIVE
CHECKLIST HERE SUGGEST POSSIBLE DAMAGING WINDS ALONG SQUALL LINE
FROM LATE THIS MORNING THROUGH EARLY AFTERNOON ACROSS THE AREA. WILL
CONTINUE MENTION OF DAMAGING WINDS POSSIBLE IN ZONES. AS FOR WINDS
THIS AFTERNOON...GFS SFC/BL WINDS A BIT HIGHER THAN ETA...BUT WILL
CONTINUE WITH 20 TO 30 MPH AND GUSTY. THIS WILL REQUIRE WIND
ADVISORY FOR AREA LAKES TODAY. QUICK COMPARISON OF MORNING VWP AND
FORECASTED LOW LEVEL WINDS INDICATE THAT THEY MAY TEND TO BE A BIT
HIGHER THAN EXPECTED. OBS ALSO SHOWING THIS MORNING QUITE AN
EXTENSIVE AREA OF DENSE FOG THIS MORNING. WILL ALSO ISSUE DENSE FOG
ADVISORY THROUGH MID MORNING. MODELS SHOW COLD FRONT TO MOVE ACROSS
THE AREA EARLY THIS EVENING AND STRONG PRESSURE GRADIENT WILL REMAIN
ACROSS THE AREA OVERNIGHT THEN GRADUALLY WEAKEN ON SUNDAY. NEXT
SYSTEM TO AFFECT THE AREA WILL BE A DRY COLD FRONT TO MOVE ACROSS
THE AREA ON MONDAY. SOUTHWEST FLOW AHEAD OF SYSTEM SHOULD ALLOW
TEMPERATURES TO REMAIN RATHER MILD. ONCE SYSTEM CLEARS THE AREA THIS
EVENING SKIES WILL BECOME MOSTLY CLEAR ACROSS THE AREA THROUGH
MONDAY. GUIDANCE AND LOCAL EQUATIONS WITHIN ABOUT 5 DEGREES OF EACH
OTHER THROUGH THE PERIOD...WILL LEAN TOWARDS CONSENSUS FOR FORECAST
NUMBERS.

FIRE WX...MIXING HEIGHT 2600 FT...TRANS WIND SSW AT 34 KT.

FCSTID =   77
CAE   73  46  63  38 / 100  30   0   0
AGS   72  45  65  36 / 100  20   0   0
SSC   72  46  63  38 / 100  30   0   0
OGB   73  46  64  37 / 100  30   0   0

.CAE...
GA...NONE.
SC...NONE.

LCV
Hazardous weather outlook, Feb 22, 5:52 AM EST, 3 hours 8 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
552 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL APPROACH THE AREA TODAY. A SQUALL LINE IS
EXPECTED TO DEVELOP AHEAD OF THE FRONTAL SYSTEM...SOME OF THE
THUNDERSTORMS WILL BE SEVERE FROM LATE MORNING THROUGH THE
AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS WITH AN ISOLATED
TORNADO POSSIBLE. ALSO...A DENSE FOG ADVISORY IS IN EFFECT THIS
MORNING WITH CONDITIONS IMPROVING BY 10 AM. FOR ADDITIONAL
INFORMATION SEE THE SPSCAE AND NPWCAE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BE REQUIRED LATE THIS MORNING.

In the hours before

Special weather statement, Feb 22, 5:42 AM EST, 3 hours 18 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-230042-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
542 AM EST SAT FEB 22 2003

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...SEVERE THUNDERSTORMS LIKELY TODAY...

A RAPIDLY DEVELOPING AREA OF LOW PRESSURE WILL MOVE FROM NORTHERN
MISSISSIPPI THIS MORNING INTO THE OHIO VALLEY THIS EVENING. A COLD
FRONT EXTENDING SOUTH FROM THE LOW WILL MOVE THROUGH THE LISTENING
AREA THIS EVENING. THE AIRMASS AHEAD OF THIS SYSTEM WILL BE
SOMEWHAT UNSTABLE. IN ADDITION...VERY STRONG LOW LEVEL WINDS WILL
ENHANCE THE POSSIBILITY OF SEVERE THUNDERSTORMS.

A SQUALL LINE...WITH SOME SEVERE THUNDERSTORMS...IS EXPECTED TO MOVE
THROUGH THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA DURING LATE
MORNING THROUGH THE AFTERNOON TODAY. THE MAIN THREAT WILL BE
DAMAGING THUNDERSTORM WINDS WITH GUSTS TO 70 MPH. AN ISOLATED
TORNADO IS POSSIBLE IN A FEW OF THE STRONGER STORMS. THE LINE OF
THUNDERSTORMS WILL BE MOVING TO THE EAST AT AROUND 40 MPH WITH
INDIVIDUAL STORMS MOVING TO THE NORTHEAST AROUND 60 MPH.

THIS IS A POTENTIALLY DANGEROUS SITUATION. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE
LATEST STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE. BE ALERT TO
THREATENING WEATHER CONDITIONS AS THEY APPROACH YOUR AREA.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE WEATHER
AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...OR WARNINGS WHICH
MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE. BE PREPARED TO TAKE
QUICK ACTION IF THREATENING WEATHER IS SIGHTED OR A WARNING IS
ISSUED FOR YOUR AREA.

EMERGENCY PREPAREDNESS OFFICIALS ARE REQUESTED TO REMAIN ALERT AND
MAKE PRELIMINARY PLANS TO DEAL WITH SEVERE WEATHER SHOULD IT OCCUR.
SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...
SHOULD MONITOR THIS WEATHER SITUATION AND RELAY REPORTS PROMPTLY
TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. IN ADDITION...ALL
LOCAL AND STATE SLED TERMINAL OPERATORS ARE STRONGLY ENCOURAGED TO
UTILIZE THEIR PRELIMINARY STORM REPORTING SYSTEM TO RELAY WEATHER
REPORTS TO THE NATIONAL WEATHER SERVICE. PROMPT RELAY OF REAL-TIME
REPORTS COULD SUBSTANTIALLY AID THE WARNING PROCESS AND SENSITIZE
OTHERS TO THE POTENTIAL FOR ADDITIONAL SEVERE WEATHER.

WE WILL ISSUE ADDITIONAL INFORMATION AS THE SITUATION DEVELOPS. NEXT
SCHEDULED STATEMENT WILL BE AT 6 AM ON SATURDAY UNLESS CONDITIONS
WARRANT AN EARLIER STATEMENT.

CDL

The radar

The Columbia radar (KCAE), 109 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
February 22, 9:00 AM EST
Where
Lincoln County, 2 mi N of Lincolnton
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -82.217

Sheriff reported treesdown.

Thunderstorm Wind, Columbia

When
February 22, 10:05 AM EST
Where
Columbia County, Harlem
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.483, -82.483

Sheriff reported scattered trees down from Harlem to Appling.

Thunderstorm Wind, McDuffie

When
February 22, 10:10 AM EST
Where
McDuffie County, Countywide
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
33.483, -81.967

EOC reported trees down countywide.

Tornado, Columbia

When
February 22, 10:18 AM EST to 10:21 AM EST
Where
Columbia County, 6 mi ENE of Appling
Rating
F2
Path length
2 mi
Path width
150 yd
Property damage
$310,000
Crop damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
33.050, -81.950

A combination of an intense microburst and a tornado produced winds estimated at 120-130mph. A barn and camper trailer. Moderate damage was done to 4 homes with minor damage to 34 other homes. Debris from the barn was found a mile downstream. The microburst width was 1/8-1/4 mile wide with the vortex circulation about 50 yds wide.

Thunderstorm Wind, Richmond

When
February 22, 11:15 AM EST
Where
Richmond County, Augusta
Measured
55 kt (63 mph)
Reported by
EMERGENCY MANAGER
Coordinates
33.417, -82.317

EOC reported trees and powerlines down in west Augusta.

Thunderstorm Wind, Burke

When
February 22, 11:45 AM EST
Where
Burke County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
33.817, -82.483

Sheriff reported trees down throughout the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyThe tornado archive for Georgia, 2003Warnings in Georgia, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339957, 5339010, 5339008, 5339009, 5339958, 5339007.